Alert archive / Florida / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 162, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 24, 2013, 9:29 AM EDT for Taylor County, Florida. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2013, 9:29 AM EDT (13:29 UTC)
- Expired
- Jul 24, 2013, 9:45 AM EDT
- In force
- 16 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
County Taylor County, FL
The radar
The Tallahassee radar (KTLH), 77 km from the middle of the area, began a volume at 13:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 1.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1069 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 474 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
173
WUUS52 KTAE 241329
SVRTAE
FLC123-241345-
/O.NEW.KTAE.SV.W.0162.130724T1329Z-130724T1345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
929 AM EDT WED JUL 24 2013
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL TAYLOR COUNTY IN FLORIDA...
* UNTIL 945 AM EDT
* AT 928 AM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED OVER CENTRAL TAYLOR COUNTY...OR 9
MILES SOUTHWEST OF HAMPTON SPRINGS...AND MOVING SOUTHEAST AT 25
MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.
&&
LAT...LON 2992 8370 3000 8383 3005 8377 2994 8361
2988 8365
TIME...MOT...LOC 1329Z 315DEG 24KT 2997 8375
$$
22-BARRYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 5:07 AM EDT, 4 hours 22 minutes earlier.
Area forecast discussion, Jul 24, 5:07 AM EDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 507 AM EDT Wed Jul 24 2013 ...ANOTHER RAINY AND STORMY DAY ON TAP... .NEAR TERM [Through Today]... The northwest flow pattern will continue today. The consensus of the hi-res guidance moves another MCS into the western portions of the forecast area late this afternoon and into this evening. This includes our local 18z ARW, 00z ARW, and the 00z NCEP ARW and NMM runs. Forecast soundings indicate the likelihood of ample instability with SBCAPE values around 3000 j/kg. Given that the observed 24/00z KTAE sounding had over 4000 j/kg last night and the pattern has not changed much, these forecast values are certainly attainable. If another MCS does indeed develop and move into the area, our local 00z ARW indicates that it could be severe as it's showing explicit wind gusts of 40-50 knots and updraft velocities of 20-26 m/s during the 23z-02z time frame over the western forecast area. We added some gusty winds and heavy rain enhanced wording into the forecast for the afternoon and early evening over the western areas. The GFS and NAM aren't as gung-ho about another MCS, but they weren't very aggressive yesterday either. && .SHORT TERM [Tonight Through Friday]... Tonight, the large scale longwave tonight remains unseasonably amplified highlighted by a ridge from west coast to MS Valley centered over TX and a trough Ewd into the extreme Wrn Atlc. The axis of trough with strong mid/upper diffluence will linger just east of CWA placing our area in NW steering flow. Several H5 impulses riding down backside of trough towards NE Gulf region. At surface, looking south, high in Atlc well east of Cntrl FL with axis Swwd across Srn FL/Gulf of Mex. Looking north, high over Great Lakes and cold front from Canadian Maritimes SSW across N/Cntrl AL/GA. This places local area in low level warm sector between systems with light WNW winds. This reflected in area model sounding PWATS all hovering around 1.9-2 inches. Latest WRF clearly shows MCS dropping down base of trough NW-SE 00z-06z and weakening with time. As in 24hrs ago, this not picked up well in NAM/GFS. This Wly flow is also favorable for late night showers to develop over Gulf of Mex and move towards the coast before sunrise. Will go with 50-30% NW-SE pop gradient 00z-06z with activity transitioning Sewd. Grids over Wrn areas show heavy rain/gusty winds 00z-03z. After 06z...20-30% pops. Some of these storms may be strong to severe as implied in CAM graupel, CIN/Updraft Progs and in models showing about 2400-2700 j/kg Cape at 00z all which focus instability over NW third of CWA. Clouds will keep lows in the mid 70s. On Thurs, the trough axis will gradually shift Ewd reaching Ern seaboard by sundown before exiting into Atlc on Fri. In its wake, upstream ridge progressively builds Ewd with drier air overspreading CWA from NW-SE. Several more impulses are poised to drop down base of trough. However, axis should be far enough Ewd that any impulses will impact only Ern counties At lower levels, ridge remains well to our south. Lead impulse will serve to push cold front Swd into S/Cntrl AL/GA by sunrise with wave developing on boundary over SC. This slows front before becoming stationary over N FL during the eve with remnants lingering over CWA. This pattern favors west coast seabreeze pushing convection ELY thru day. The combination of seabreeze and any mesoscale boundaries clashes from approaching cold front plus any lingering influence of mid level impulse/MCS should be enough for scattered convection mainly Ern third of CWFA. If all upper/lower features come in sync, strong to severe storms possible. With grounds remaining near or at saturation, any additional locally heavy rains will continue to cause rapid runoff and aggravate flooding concerns. On Fri, trough axis move further begins to deamplify and any impulses/MCS impact should be east of I-75. Steering flow weakens and flow veers to NNW results in weakened Gulf seabreeze pinning any convection near coast. At same time, ample dry lower level air filters in behind decaying front. All this reflected in model soundings which show drop to AOB 1.3 inches at DHN to 1.5 inches at TLH and VLD by 00z Sat. Will go with 20-50% and 0-30% NW-SE POP gradient on Thurs and Fri respectively. With the drier airmass and less cloud cover, Inland max temps should reach the low to mid 90s on Thurs and the mid 90s on Fri. && .LONG TERM [Friday Night through Tuesday]... The overall upper level pattern will show a ridge over the western CONUS and troughing over the east. Friday, our CWA will continue to reside on the backside of the east coast trough and we should get a brief break between shortwaves. A fairly strong shortwave will translate out of the Southern Plains into the Lower Mississippi Valley and sharpen as well as reposition the trough axis just to our west over the weekend. The most active day for convection appears to on Sunday when the trough axis reaches its greatest amplitude along with a few impulses and deep layer moisture returning to the FA. Thereafter, the trough will slowly deamplify and may allow the ridge to build into the local region early next week. PoPs will be below seasonal levels (10-30%) Friday gradually returning to normal (40-50%) Sunday through Tuesday. Temperatures will be at or below seasonal levels. && .AVIATION... [Through 06z Thursday] Pockets of MVFR/IFR conditions are expected during the early morning hours with moist conditions in place. Convection is expected once again during the late morning and afternoon hours with the best chance of the strongest convection around KDHN during the late afternoon and early evening hours. && .MARINE... High pressure to the south and a trough of low pressure to the north, will allow light to moderate westerly flow to continue over the coastal waters through the end of the week. Outside of thunderstorms, winds are expected to remain below headline criteria. && .FIRE WEATHER... Red flag conditions are not expected for the next several days. && .HYDROLOGY... A few rivers still remain at or near flood stage. Isolated instances of flash flooding or low land flooding will remain a concern near any stronger rain cores, especially near urban areas. Scattered showers and storms are expected through much of this week. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 93 73 92 72 94 / 50 50 30 20 20 Panama City 88 78 91 77 90 / 60 50 20 20 10 Dothan 92 73 93 73 94 / 60 50 20 10 10 Albany 91 73 93 72 94 / 50 40 30 10 10 Valdosta 93 73 92 71 94 / 50 40 50 30 30 Cross City 89 73 91 73 94 / 50 30 50 30 30 Apalachicola 89 78 89 76 89 / 50 40 30 30 10 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM/AVIATION/FIRE WX..DVD SHORT TERM/MARINE...Block LONG TERM...Barry HYDROLOGY...DVD
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:10 PM EDT | Special Marine Warning | TAE | 95 min | |
| Jul 23, 8:23 PM EDT | Severe Thunderstorm Warning | TAE | Calhoun, Gadsden, Jefferson, Leon, Liberty, Wakulla | 52 min |
| Jul 23, 8:44 PM EDT | Special Weather Statement | TAE | Bay, Franklin, Gulf, Liberty, Wakulla | 61 min |
| Jul 23, 9:25 PM EDT | River Flood Warning | TAE | Walton | 11 days |
| Jul 23, 9:33 PM EDT | Special Marine Warning | TAE | 87 min | |
| Jul 24, 9:58 AM EDT | Areal Flood Advisory | TAE | Franklin, Gulf | 3 hr |
| Jul 24, 2:13 PM EDT | Severe Thunderstorm Warning | TAE | Walton | 47 min |
| Jul 24, 4:26 PM EDT | Special Marine Warning | TAE | 34 min | |
| Jul 24, 6:11 PM EDT | Special Weather Statement | TAE | Leon | 49 min |
| Jul 24, 6:16 PM EDT | Special Marine Warning | TAE | 29 min | |
| Jul 24, 6:17 PM EDT | Special Weather Statement | TAE | Bay | 28 min |
| Jul 24, 7:42 PM EDT | Special Marine Warning | TAE | 2 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.